Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 271, NWS North Platte, NE

September 16, 2022McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 16, 2022, 6:31 PM CDT for McPherson County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2022, 6:31 PM CDT (23:31 UTC)
Expired
Sep 16, 2022, 7:00 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McPherson County, NE

The radar

The North Platte radar (KLNX), 58 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 7:01 PM CDTHAIL 1Tryon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS53 KLBF 162331
SVRLBF
NEC117-170000-
/O.NEW.KLBF.SV.W.0271.220916T2331Z-220917T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
631 PM CDT Fri Sep 16 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central McPherson County in west central Nebraska...

* Until 700 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located 11 miles west of
  Tryon, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tryon and Schnick Lake. 

This includes the following highways...
 Highway 92 between mile markers 187 and 214.
 Highway 97 between mile markers 22 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 10131 4174 10096 4174 10088 4146 10075
      4142 10120
TIME...MOT...LOC 2331Z 243DEG 27KT 4154 10116 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:19 PM CDT, 12 minutes earlier.

Area forecast discussion, Sep 16, 6:19 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
619 PM CDT Fri Sep 16 2022

...UPDATED FOR AVIATION...

.SHORT TERM...(This evening through Saturday night)
Issued at 227 PM CDT Fri Sep 16 2022

A shortwave is progressing northeastward across northern CO and WY
late this morning per WV imagery. Large scale ascent ahead of this
feature will overspread the western High Plains this afternoon and
expect scattered thunderstorms to develop. The focus for development
will first be off the higher terrain across eastern WY, and then
late this afternoon and early evening along a sharpening inverted
trough that will extend northeastward across western NE from a
deepening surface low across eastern CO. Southeast low-level flow
will increase this afternoon across the Sandhills into
southwest/central NE to the east of the inverted trough. This will
help maintain dew points right around 60F, and as heating continues
expect the boundary layer to become moderately unstable. Shear is
sponger today than days past and somewhat better storm organization
is expected this evening. The environment would support supercell
structures, but sounding profiles indicate storms will likely be
outflow dominate and may have a difficult time maintaining inflow
for a sustained period. This would tend to favor strong (possibly
severe) wind gusts as the main hazard. Cannot rule out hail in a
cell that could maintain itself for a longer period of time, but
overall thinking is any severe should mostly be a wind threat. Any
severe may be brief due to the expected outflow dominated nature of
the storms. Another concern would be potential for heavy downpours
of rain. PWATS ahead of any storm activity should be around
1"...which is about 0.25" above average for this tome of year.
Storms will be progressive though and overall flooding concerns are
low.

As the shortwave tracks into the Northern Plains during the day
Saturday...a cold front will move southeast through the area with
winds shifting to the north. Low-level flow does gradually shift
easterly across western NE by late Saturday afternoon/evening. This
creates a weak upslope environment and may support a few storms
moving eastward off the higher terrain into northwest NE Saturday
evening.

.LONG TERM...(Sunday through Friday)
Issued at 227 PM CDT Fri Sep 16 2022

The heat will be on once again in the extended. Upper level ridging
will build northward across the Southern Plains the first of next
week. Seeing a signal for potential 100F degree heat across
portions of OK/KS and extending northward into southern NE Monday
and especially Tuesday. Mid to late week still appears to cool down
considerably. A strong shortwave will drop across the Northern
Plains/Great Lakes region, and send a strong Canadian cold front
southward through the area. Highs Thursday likely to remain in the
60s behind the front. Some showers are possible during this
timeframe but widespread organized precipitation is not expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 619 PM CDT Fri Sep 16 2022

Thunderstorms are their respective hazards are the primary
aviation weather concern through tonight. Scattered TSRA coverage
will grow somewhat as activity spreads east across the forecast
area, possibly affecting all terminals. Erratic wind gusts 30+
kts, small hail, visby reductions are all possible. Activity
should dissipate or move east out of the area by 17/09z. Fog may
develop in its wake, especially in river valleys and low areas,
including KLBF. Toward mid-morning, west winds may become gusty
for the northern terminals (KVTN).

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Snively
Hazardous weather outlook, Sep 16, 3:21 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Fri Sep 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Fri Sep 16 2022 /221 PM MDT Fri Sep 16 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Through tonight.

Scattered thunderstorms will move through the Sandhills and southwest
Nebraska through the late evening hours. A few storms may be severe
and capable of producing strong winds and frequent lightning. Hail
and heavy downpours are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday evening and night. The
potential for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Please report observed severe weather or storm damage to the National
Weather Service.

In the hours before

Special weather statement, Sep 16, 5:03 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Fri Sep 16 2022

NEZ094-162230-
Western Cherry NE-
503 PM CDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of north central Cherry
County through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Merriman, or 17 miles south of Martin, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cody, Merriman, Cody Lake and Eli.

This includes the following highways...
 Highway 20 between mile markers 132 and 161.
 Highway 61 between mile markers 221 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10125 4292 10121 4284 10174 4299 10183
TIME...MOT...LOC 2202Z 249DEG 35KT 4293 10170

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Sep 16, 5:05 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM MDT Fri Sep 16 2022

NEZ004-023-094-162230-
Sheridan NE-Grant NE-Western Cherry NE-
405 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of southwestern Cherry,
northwestern Grant and southeastern Sheridan Counties through 430 PM
MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ellsworth, or 39 miles east of Alliance, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashby, Finnegan Lake, Bingham, Dipping Vat Meadow, Mother Lake and
Watson Lake.

This includes the following highways...
 Highway 2 between mile markers 125 and 138.
 Highway 61 between mile markers 161 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 10215 4217 10221 4227 10182 4203 10171
      4201 10200
TIME...MOT...LOC 2205Z 255DEG 23KT 4208 10211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Sep 16, 5:21 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
421 PM MDT Fri Sep 16 2022

NEZ023-024-035-162300-
Hooker NE-Grant NE-Arthur NE-
421 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of northeastern Arthur,
southeastern Grant and northwestern Hooker Counties through 500 PM
MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Swan Lake, or 9 miles north of Arthur, moving northeast
at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Swan Lake, Carr Lake, Green Lake, Lena, Sand Puddin Lake, Spring
Valley Lake, Cogill Lake and Weir.

This includes the following highways...
 Highway 2 between mile markers 161 and 169.
 Highway 61 between mile markers 131 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10162 4170 10177 4208 10146 4195 10112
TIME...MOT...LOC 2221Z 220DEG 37KT 4171 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Snively
Local storm report, Sep 16, 5:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT FRI SEP 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 E MERRIMAN            42.93N 101.63W
09/16/2022  E1.00 INCH       CHERRY             NE   PUBLIC

&&

BROWN
Special weather statement, Sep 16, 6:15 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
615 PM CDT Fri Sep 16 2022

NEZ024-036-170000-
Hooker NE-McPherson NE-
615 PM CDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of southeastern Hooker
and central McPherson Counties through 700 PM CDT/600 PM MDT/...

At 615 PM CDT/515 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles west of Tryon, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tryon, Flatts, Big Lamunyon Flats, Diamond Bar Lake, Schnick Lake and
Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 182 and 211.
 Highway 97 between mile markers 26 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4140 10130 4156 10138 4183 10096 4154 10074
TIME...MOT...LOC 2315Z 243DEG 27KT 4152 10126

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, Sep 16, 6:29 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 PM MDT Fri Sep 16 2022

NEZ056>058-170000-
Deuel NE-Perkins NE-Keith NE-
529 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of northwestern
Perkins, southwestern Keith and southeastern Deuel Counties through
600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Springs, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogallala, Big Springs, Brule, Barton, Goldeneye State Wildlife
Management Area and Megeath.

This includes the following highways...
 Highway 61 between mile markers 76 and 86.
 Interstate 80 in Nebraska between mile markers 101 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 10181 4100 10160 4087 10205 4100 10205
      4100 10219 4102 10221
TIME...MOT...LOC 2329Z 243DEG 27KT 4098 10207

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:35 PM CDTSpecial Weather StatementLBFFrontier25 min
Sep 16, 3:35 PM CDTSpecial Weather StatementLBFSheridan40 min
Sep 16, 4:22 PM CDTSpecial Weather StatementLBFGarden38 min
Sep 16, 5:05 PM CDTSpecial Weather StatementLBFGrant25 min
Sep 16, 5:13 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Sep 16, 5:21 PM CDTSpecial Weather StatementLBFGrant39 min
Sep 16, 5:58 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Sep 16, 6:15 PM CDTSpecial Weather StatementLBFMcPherson45 min
Sep 16, 6:29 PM CDTSpecial Weather StatementLBFKeith31 min
Sep 16, 6:32 PM CDTSpecial Weather StatementLBFCherry28 min
Sep 16, 6:33 PM CDTSevere Thunderstorm WarningLBFCherry27 min
Sep 16, 6:39 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins36 min
Sep 16, 6:40 PM CDTSpecial Weather StatementLBFBrown35 min
Sep 16, 6:50 PM CDTSpecial Weather StatementLBFArthur40 min
Sep 16, 6:56 PM CDTSpecial Weather StatementLBFKeya Paha49 min
Sep 16, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFLogan, McPherson49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.